A 68-year-old woman presents to the office for a routine follow-up visit. She presently does not have any complaints. She was diagnosed with atrial fibrillation 5 years ago. She denies any shortness of breath, palpitations, or chest pain. She is currently taking diltiazem and warfarin. Since last week, she has also started taking a liquid herbal extract of St John’s Wort daily to help her lose weight. Vital signs are temperature 36.4° C (97.5°°F), blood pressure 126/71 mmHg, pulse 89 beats/min, and respirations 16/min. Physical examination reveals no significant abnormalities.
Which of the following is the mechanism by which the herbal extract is most likely to interfere with the patient’s anticoagulant medication?
- A) Competitive inhibition of the medication’s binding site
- B) Decreasing intestinal absorption of the drug
- C) Increasing hepatic metabolism of the medication
- D) Increasing renal metabolism of the medication
- E) Inhibiting enzymatic conversion of the drug to its active metabolite
C Increasing hepatic metabolism of the medication
Two important components of the long-term management of atrial fibrillation include anticoagulation and rate control. Long-term oral anticoagulation is prescribed to reduce the risk of stroke or peripheral embolism. Commonly prescribed anticoagulants include vitamin K antagonists (e.g., warfarin, which this patient is taking), Factor IIa inhibitors (e.g. dabigatran), and Factor Xa inhibitors (e.g., apixaban, edoxaban, rivaroxaban). Rate control therapy aims to maintain a normal heart rate. This patient is on c diltiazem, which is a non-dihydropyridine calcium channel blocker.
This patient has started consuming St John’s Wort, a herbal extract purported to have many medicinal effects. This herb is also claimed to be effective for weight loss, although clinical evidence for the same is inconclusive. St John’s Wort is an inducer of the cytochrome P-450 (CYP-450) system of enzymes present in the liver. Many drugs, including warfarin, are primarily metabolized by the CYP-450 enzymes. Hence, induction of the CYP-450 enzymes by St John’s Wort will lead to increased metabolism of warfarin, reducing its anticoagulant effect.
Answer choice A: Competitive inhibition of the medication’s binding site, is incorrect. Warfarin binds to and inhibits the enzyme vitamin K epoxide reductase. St John’s Wort has a distinct mechanism of action -- it acts as a serotonin reuptake inhibitor.
Answer choice B: Decreasing intestinal absorption of the drug, is incorrect. St John’s Wort is not known to reduce the intestinal absorption of drugs. The calcium in milk can bind to tetracyclines and hence reduce its intestinal absorption. It is thus recommended that these two not be consumed together. Another substance that can bind to and reduce the intestinal absorption of drugs is activated charcoal. It is sometimes administered orally or via a nasogastric tube in drug overdose patients to reduce further intestinal absorption of the drug.
Answer choice D: Increasing renal metabolism of the medication, is incorrect. Warfarin is almost entirely eliminated by hepatic metabolism and only a minimal amount is excreted by the kidneys.
Answer choice E: Inhibiting enzymatic conversion of the drug to its active metabolite, is incorrect. Warfarin is administered in its active form and does not require enzymatic conversion in the body to exert its effect. Drugs that do have this requirement are called prodrugs, (e.g,. enalapril, levodopa).
Key Learning Point
Warfarin is an anticoagulant medication metabolized by the cytochrome P-450 (CYP-450) enzymes present in the liver. Simultaneous administration of CYP-450 enzyme inducers such as St. John’s Wort can increase the hepatic metabolism of warfarin, thereby reducing its anticoagulant effect.
Dr. Ted O'Connell